Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 79, NWS Mobile, AL

April 15, 1999Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 15, 1999, 1:42 AM CDT for Washington County, Alabama. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 1999, 1:42 AM CDT (06:42 UTC)
Expired
Apr 15, 1999, 3:00 AM CDT
In force
78 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Washington County, AL

The radar

The Mobile radar (KMOB), 81 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 12:00 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 6.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1999-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 836 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1999-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
836 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMOB 150643 RRA
SVRMOB
ALC129-150800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
142 AM CDT THU APR 15 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 300 AM CDT

* AT 141 AM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM
  WAS LOCATED 13 MILES SOUTHWEST OF MILLRY OR 11 MILES SOUTHWEST OF
  LOPER... MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  HEALING SPRINGS BY 150 AM CDT
  YARBO BY 150 AM CDT
  MILLRY BY 155 AM CDT
  KOENTON BY 155 AM CDT
  BIGBEE BY 200 AM CDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:55 PM CDT, 10 hours 47 minutes earlier.

Area forecast discussion, Apr 14, 2:55 PM CDT, 10 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
255 PM CDT WED APR 14 1999

CLOSED UPPER LOW OVER TEXAS PANHANDLE TO MOVE EASTERLY TO NEAR
ARKANSAS THEN NORTH NORTHEAST AS IT PHASES WITH UPPER TROUGH MOVING
ALONG NORTHERN U.S. BORDER. AS SURFACE COLD FRONT CURRENTLY MOVING
THROUGH TEXAS APPROACHES CWA LATE TONIGHT...EXPECT TO SEE INCREASING
LOW LEVEL WINDS AND MOISTURE. EXPECT TO SEE A QUICK MOVING SQUALL
LINE MOVE ACROSS CWA BETWEEN MIDNIGHT AND DAYLIGHT WITH POSSIBLE
DOWNBURST WITH THE STRONG LOW LEVEL JET MOVING ACROSS AREA. MOISTURE
IS RATHER SHALLOW AND BEGINS TO DRY OUT THURSDAY MORNING AS WESTERLY
SURFACE FLOW INCREASES BEHIND FRONT. EXPECT FRONT EARLY MORNING OVER
SOUTHEAST MISSISSIPPI...MID MORNING OVER SOUTHWEST ALABAMA AND EAST
OF DESTIN BY EARLY AFTERNOON. AFTER COORD WITH BHM WILL ADD POSSIBLY
SEVERE TO WEST PANHANDLE FOR LATE NIGHT. FOR TEMPS WILL LEAND TOWARD
THE WARMER NGM FOR MAX BUT COOLER AVN FOR MINS.

OVER THE COASTAL WATERS...WINDS SHIFT TO WEST AFTER FROPA THURSDAY
MORNING WITH SCT SHOWERS AND THUNDERSTORMS IN ADVANCE OF FRONT.
SCA FOR TONIGHT FOR INCREASING SOUTHERLY WINDS AND SEAS.

MOB 66/81/50/66 6300  PNS 66/82/52/66 4300
DTS 68/81/56/68 4200  GZH 60/78/48/67 4300 11

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 12:09 AM CDTSevere Thunderstorm WarningMOBChoctaw66 min
Apr 15, 12:22 AM CDTTornado WarningMOBChoctaw68 min
Apr 15, 1:19 AM CDTTornado WarningMOBClarke71 min
Apr 15, 2:07 AM CDTTornado WarningMOBWilcox68 min
Apr 15, 2:27 AM CDTSevere Thunderstorm WarningMOBClarke78 min
Apr 15, 2:47 AM CDTSevere Thunderstorm WarningMOBMonroe73 min
Apr 15, 3:15 AM CDTSevere Thunderstorm WarningMOBWilcox60 min
Apr 15, 3:28 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh62 min
Apr 15, 4:47 AM CDTSevere Thunderstorm WarningMOBButler, Crenshaw58 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.